I am african american...I am currently using prescriptions Duac,Tazorac, and Finacea on my face, back and chest. I have my acne under control with these medications for the most part and now I'm wanting to give myself an all over even tan. I understand that I can't sit out in the sun or in a tanning bed for an hour every day (nor do I desire too), however I was thinking that maybe 10-20 minutes in a tanning bed or in the sun a few times a week would be beneficial. Thoughts? Opinions? FACTS?
Should I Tan or NO?
Doctor Answers (2)
Definitely avoid tanning beds and use sun protection when outside. Dark complexions can still develop a sunburn, especially with Tazorac. Dark brown patches and sun spots can also develop and these can be difficult to treat. If you feel that you need a bit of color, use makeup over your sunscreen.
It's great that the medications have worked to clear up your acne. I recommend sun protection for all of my patients, no matter what their ethnicity. UV radiation from the sun (or tanning beds) not only can cause skin cancer, but can also cause discoloration over time and damage to the underlying collagen in the skin. Your medications can make you more sensitive to the sun, so you may be more likely to burn with sun exposure. Since you likely have some natural protection from the sun in the form of melanin, you may not be at high risk for skin cancer, but can still get sunburned, long term discoloration or collagen damage. My recommendation is to definitely avoid tanning beds and to avoid intentional sun exposure. Most of us already get a good bit of sun through car and building windows, and casual daily activities.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.